Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

The number of absorbed individuals in branching Brownian motion with a barrier

Pascal Maillard

Full-text: Open access


We study supercritical branching Brownian motion on the real line starting at the origin and with constant drift $c$. At the point $x>0$, we add an absorbing barrier, i.e. individuals touching the barrier are instantly killed without producing offspring. It is known that there is a critical drift $c_{0}$, such that this process becomes extinct almost surely if and only if $c\ge c_{0}$. In this case, if $Z_{x}$ denotes the number of individuals absorbed at the barrier, we give an asymptotic for $P(Z_{x}=n)$ as $n$ goes to infinity. If $c=c_{0}$ and the reproduction is deterministic, this improves upon results of L. Addario-Berry and N. Broutin [1] and E. Aïdékon [2] on a conjecture by David Aldous about the total progeny of a branching random walk. The main technique used in the proofs is analysis of the generating function of $Z_{x}$ near its singular point $1$, based on classical results on some complex differential equations.


Nous étudions le mouvement brownien branchant sur-critique sur la droite réelle, issu de l’origine et avec une dérive constante $c$. Au point $x>0$, nous ajoutons une barrière absorbante, c’est-à-dire les individus qui touchent la barrière sont tués instantanément et sans se reproduire. Il est connu qu’il existe une dérive critique $c_{0}$ tel que ce processus s’éteint presque surement si et seulement si $c\ge c_{0}$. Dans ce cas, si on note par $Z_{x}$ le nombre d’individus absorbés en la barrière, nous donnons un équivalent de $P(Z_{x}=n)$ quand $n$ tend vers l’infini. Si $c=c_{0}$ et la reproduction est déterministe, ceci améliore des résultats de L. Addario-Berry et N. Broutin [1] et E. Aïdékon [2] sur une conjecture de David Aldous concernant la progéniture totale d’une marche aléatoire branchante. La technique principale utilisée dans les preuves est l’analyse de la fonction génératrice de $Z_{x}$ au voisinage de son point singulier $1$, basée sur des résultats classiques concernant certaines équations differéntielles dans le champ complexe.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 49, Number 2 (2013), 428-455.

First available in Project Euclid: 16 April 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: Primary 60J80 secondary 34M35

Branching Brownian motion Galton–Watson process Briot–Bouquet equation FKPP equation Travelling wave Singularity analysis of generating functions


Maillard, Pascal. The number of absorbed individuals in branching Brownian motion with a barrier. Ann. Inst. H. Poincaré Probab. Statist. 49 (2013), no. 2, 428--455. doi:10.1214/11-AIHP451.

Export citation


  • [1] L. Addario-Berry and N. Broutin. Total progeny in killed branching random walk. Probab. Theory Relat. Fields. 151 (2011) 265–295.
  • [2] E. Aïdékon. Tail asymptotics for the total progeny of the critical killed branching random walk. Electron. Commun. Probab. 15 (2010) 522–533.
  • [3] D. Aldous. Power laws and killed branching random walk. Available at
  • [4] K. B. Athreya and P. E. Ney. Branching Processes. Grundlehren Math. Wiss. 196. Springer, New York, 1972.
  • [5] L. Bieberbach. Theorie der gewöhnlichen Differentialgleichungen auf funktionentheoretischer Grundlage dargestellt, Zweite umgearbeitete und erweiterte Auflage. Grundlehren Math. Wiss. 66. Springer, Berlin, 1965.
  • [6] J. Biggins and A. Kyprianou. Measure change in multitype branching. Adv. in Appl. Probab. 36 (2004) 544–581.
  • [7] N. H. Bingham, and R. A. Doney. Asymptotic properties of supercritical branching processes. I. The Galton–Watson process. Adv. in Appl. Probab. 6 (1974) 711–731.
  • [8] A. N. Borodin and P. Salminen. Handbook of Brownian Motion—Facts and Formulae, 2nd edition. Probability and Its Applications. Birkhäuser, Basel, 2002.
  • [9] C. Briot and J.-C. Bouquet. Recherches sur les propriétés des fonctions définies par des équations différentielles. J. Ecole Polyt. 36 (1856) 133–198.
  • [10] B. Chauvin. Product martingales and stopping lines for branching Brownian motion. Ann. Probab. 19 (1991) 1195–1205.
  • [11] W. Feller. An Introduction to Probability Theory and Its Applications, Vol. 2, 2nd edition. Wiley Series in Probability and Mathematical Statistics. Wiley, New York, 1971.
  • [12] P. Flajolet and A. Odlyzko. Singularity analysis of generating functions. SIAM J. Discrete Math. 3 (1990) 216–240.
  • [13] P. Flajolet and R. Sedgewick. Analytic Combinatorics. Cambridge Univ. Press, Cambridge, 2009.
  • [14] T. E. Harris. The Theory of Branching Processes. Grundlehren Math. Wiss. 119. Springer, Berlin, 1963.
  • [15] E. Hille. Ordinary Differential Equations in the Complex Domain. Pure and Applied Mathematics. Wiley-Interscience, New York, 1976.
  • [16] L. Hörmander. An Introduction to Complex Analysis in Several Variables, revised edition. North-Holland Mathematical Library 7. North-Holland, Amsterdam, 1973.
  • [17] M. Hukuhara, T. Kimura and T. Matuda. Equations différentielles ordinaires du premier ordre dans le champ complexe. Publications of the Mathematical Society of Japan 7. The Mathematical Society of Japan, Tokyo, 1961.
  • [18] E. L. Ince. Ordinary Differential Equations. Dover, New York, 1944.
  • [19] H. Kesten. Branching Brownian motion with absorption. Stochastic Process. Appl. 7 (1978) 9–47.
  • [20] A. E. Kyprianou. Travelling wave solutions to the K-P-P equation: Alternatives to Simon Harris’ probabilistic analysis. Ann. Inst. Henri Poincaré Probab. Stat. 40 (2004) 53–72.
  • [21] R. Lyons, R. Pemantle and Y. Peres. Conceptual proofs of $L\log L$ criteria for mean behavior of branching processes. Ann. Probab. 23 (1995) 1125–1138.
  • [22] H. P. McKean. Application of Brownian motion to the equation of Kolmogorov–Petrovskii–Piskunov. Comm. Pure Appl. Math. 28 (1975) 323–331.
  • [23] J. Neveu. Multiplicative martingales for spatial branching processes. In Seminar on Stochastic Processes (Princeton, NJ, 1987) 223–242. Progr. Probab. Statist. 15. Birkhäuser Boston, Boston, MA.
  • [24] R. Pemantle. Critical killed branching process tail probabilities. Manuscript, 1999.
  • [25] T. Yang, and Y.-X. Ren. Limit theorem for derivative martingale at criticality w.r.t. branching Brownian motion. Statist. Probab. Lett. 81 (2011) 195–200.